Alert archive / California / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2001, 2:49 PM PDT for San Bernardino County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 11, 2001, 2:49 PM PDT (21:49 UTC)
- Expired
- Aug 11, 2001, 3:30 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 115 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 2693 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS55 KVEF 112149 SVRLAS CAC071-112230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 249 PM PDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 330 PM PDT * AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL SAN BERNARDINO COUNTY...OR ABOUT 9 MILES EAST OF ESSEX...MOVING SOUTH AT 10 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3485 11499 3482 11521 3442 11519 3444 11487
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:57 AM PDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 11, 9:57 AM PDT, 4 hours 52 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 957 AM PDT SAT AUG 11 2001 SYNOPSIS...LOW LEVEL MOISTURE AND UNSTABLE AIR WILL REMAIN OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY FOR ISOLATED AFTERNOON THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. A SOUTHEAST FLOW ALOFT WILL DEVELOP SUNDAY BRINGING A RETURN OF DEEPER MONSOONAL MOISTURE FROM ARIZONA TO THE REGION AND INCREASING THE CHANCES FOR AFTERNOON THUNDERSTORMS. DISCUSSION...CURRENT FORECAST PACKAGE IS IN GOOD SHAPE. NO UPDATES PLANNED. SATELLITE AND UPPER AIR ANALYSIS CONFIRM AN INVERTED TROUGH PASSING ACROSS NW MEXICO WITH 700MB TROUGH AXIS JUST SE OF TUCSON AT 16Z. WATER VAPOR IMAGERY INDICATES DRIER AIR ALOFT WORKING INTO THE REGION BUT GOES IMAGER STILL DEPICTING BETTER THAN 1.0 PW FROM XTRM SRN NV SOUTHWARD AND AND DRA SOUNDING...WHILE DRIER THAN YESTERDAY STILL SHOWS AN 850MB DEWPOINT OF 9C. MID-LEVEL ANTICYCLONE BEGINNING TO FORM OVER SW NV AND ETA PROGS THE CENTER TO SHIFT TO SRN UT BY SUN MRNG. AS A RESULT... MID-LEVEL STEERING FLOW OVER SRN NV/NW AZ WILL VEER FROM NE TO E OVERNIGHT AND BECOME SE BY MON. IN THE SHORT TERM LOOKS LIKE A DOWN TODAY FOR MOST OF OUR FORECAST AREA. HOWEVER ONE ZONE THAT MAY REQUIRE UPDATING LATER IS THE LAKE HAVASU AREA. STORMS COMING OFF THE MOGOLLON RIM AND GRAND WASH CLIFFS THIS AFTN AND EVNG WILL INITIALLY DRIFT SW ONTO THE LOWER DESERTS BUT AS FLOW VEERS...SOME MAY BEGIN TO TAKE A MORE WRLY TRACK. INFLOW LAYER WILL BE VERY MOIST AND EVNG STORMS COULD REACH THE COLORADO RIVER SOUTH OF LAUGHLIN. CURRENT FCST IS RAMPING UP TSTM CHANCES FOR SUN/MON WHICH LOOKS GOOD. REMNANTS OF THE INVERTED TROUGH WILL LIKELY LIFT NW ACROSS OUR AREA MONDAY. THIS FEATURE WILL BE ACCOMPANIED BY A RETURN OF DEEP-LAYER MOISTURE AND IT MAY AID IN ORGANIZING STORMS ACROSS THE SRN PORTION OF THE FORECAST AREA MONDAY. AS MENTIONED BY THE PREVIOUDS SHIFT...GUIDANCE SEEMS TO BE CONVERGING ON A PIECE OF THE PACIFIC RIDGE NOSING INTO THE SW US IN THE TUE/WED TIME FRAME WHICH WILL LIKELY PUSH THE MONSOON MOISTURE BOUNDARY BACK TO THE EAST TEMPORARILY. RUNK .LAS...NONE.
Nearby
Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.